What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 1:01 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 17, 1:01 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
201 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Bermuda high extends into the area through late today. A weak cold
front slowly moves through the local area Sunday into Monday.
Afternoon shower/storm chances will continue through early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...
Sunny this morning as the Bermuda high dominates, with
temperatures rising into the low/mid 80s. Surface analysis
depicts a lee trough west of the local area. A cold front will
move through the Ohio Valley associated with a shortwave. A
secondary shortwave will move through the local area late this
afternoon into early tonight. This will allow for storms to fire
off the lee trough by late afternoon in the western piedmont.
Storms will grow into clusters and lines capable of strong to
locally severe winds given high CAPE (widespread 2000-3000+
J/kg). The main limiting factors for a more widespread severe
threat will be generally weak shear on the order of ~20 kt.
Nevertheless, given PWATs of around 2.00", high CAPE, and an
inverted-V sounding, water- loaded downbursts will be possible.
SPC has placed most of the FA in a marginal risk for severe
weather to account for this threat. Storms will gradually move
east through the evening and into tonight.
Highs today in the lower to mid 90s and dew points in the lower to
mid 70s will lead to heat indices above 100F for most of the FA with
100-105 heat indices possible invof the Chesapeake Bay in eastern VA
where locally higher dewpoints will reside. Have opted against
issuing a Heat Advisory at this time due to the marginal nature and
uncertainty regarding coverage of afternoon CU fields as well as the
extend to which mixing will lower dews near the Chesapeake Bay.
Storms taper off late tonight with isolated showers possible.
Rainfall totals generally <1" are expected with locally heavier
amounts in areas where storms train. The best chance for heavy rain
will be the Eastern Shore. Lows tonight in the lower to mid 70s
(although isolated upper 60s will be possible in Louisa).
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Saturday...
The cold front slowly approaches from the NW Sunday. CAMs disagree
about the southward extent of the front, but current thinking is
that it will end up in the northern piedmont near the border of our
NW counties. Storms/heavy rain may form through the day Sunday along
and ahead of the front, continuing into Sunday night in SE VA/NE NC.
High temperatures will be cooler, in the upper 80s given widespread
cloud cover and convection. Lows Sun night in the mid 60s to lower
70s.
The cold front continues to gradually move SE through the FA through
Mon, eventually becoming stalled near the coastline by Tues. Given
the slow moving nature of the front and high PWATs, locally heavy
rain will be possible in SE VA/NE NC where rounds of showers/storms
occur through Mon. Storm total rainfall in this region is expected
to be 1-2" with most of that falling on Sun and Mon. Highs Mon in
the lower to mid 80s. Lows Mon night in the mid 60s to around
70F.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 415 AM EDT Saturday...
The front remains stalled near the coast through Wed before a second
cold front moves in from the north Wed into Thurs before it too
becomes stalled near the coast. Showers/storms will be possible in
the S/SE invof the original stationary front. Additional
showers/storms will be possible across the FA Wed with the second
cold front with primarily dry conditions expected through Thurs as
high pressure settles in. Another weak cold front moves through Fri
with a slight chance for a few showers/storms.
Highs will range from the mid to upper 80s Tues and from the upper
80s to around 90F Wed-Sat. Lows will range from the mid 60s to
around 70F Tues through Fri nights.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...
High pressure is centered well off the Southeast coast as of
18z, with low pressure and an associated cold front over the
upper Ohio Valley and western slopes of the Appalachians.
Locally, SCT CU are developing with bases of 4-5kft along with a
SW wind of 8-12kt and occasional gusts to ~20kt. Showers/tstms
are developing in vicinity of a lee-side trough, and this
activity is expected to slowly push eastward through the late
afternoon and evening. At this time showers/tstms are expected
to approach RIC around and after 22z, and around and after 00z
for SBY, and after 03z for PHF/SBY, with a lesser chc and mainly
after 06z for ECG. Any showers/tstms have the potential to
produce strong wind gusts with IFR/LIFR vsby possible in heavy
rain. The cold front is expected to settle into southern VA/NE
NC by Sunday. Therefore, additional showers/tstms are expected
Sunday, especially across southern VA and NE NC.
Flight restrictions are possible Sunday night and Monday as the
cold front lingers near the VA/NC border bringing cloud cover
and periodic chances of showers and tstms. Drier conditions
arrive by midweek as high pressure builds into the area.
&&
.MARINE...
As of 315 AM EDT Saturday...
One more day of hi pres offshore dominating the wx over the
local waters then a cold front will slowly cross the waters
tonight through Mon morning. SW winds starting out avgg aob 15
kt becoming S today ahead of the approaching front from the WNW.
Waves 1-2 ft/seas 2-4 ft. Wind probs indicating S winds pick up
a bit late today into tonight (avgg 15 kt on the
bay/rivers/sound...15-20 kt on the ocean). Waves 1-3 ft...seas
3-4 ft...maybe 5 ft out at or past 20 nm. Lowering SW winds
Sun...becoming VRB (S) and NNW winds (elsw). The front will be
slow to clear the far srn waters Sun night through Mon morning.
For now...keeping conditions BLO SCA through the forecast
period.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RMM
NEAR TERM...AJZ/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...AJZ
MARINE...ALB
Hazardous weather outlook, Jul 17, 3:27 AM EST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
427 AM EDT Sat Jul 17 2021
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-180830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
427 AM EDT Sat Jul 17 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Heat index values around 100 to 104 degrees are expected this
afternoon. In addition, scattered storms are expected late this
afternoon into early tonight. A few storms may be severe and pose a
risk of damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jul 17, 1:14 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Sat Jul 17 2021
VAZ048-061-062-509-510-171900-
Goochland-Fluvanna-Western Louisa-Cumberland-Eastern Louisa-
214 PM EDT Sat Jul 17 2021
...THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND AND FLUVANNA COUNTIES...
At 212 PM EDT, a strong thunderstorm was located over Fork Union,
moving northeast at 25 mph.
Wind gusts of 30 to 40 mph, heavy rain and pea size hail are
possible with this storm.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Fork Union, Lake Monticello,
Columbia, Fife, Ferncliff, Lakeside Village, Boswells Tavern, Kents
Store, Troy, Duncan, Gordonsville, Scottsville, Louisa Airport, Green
Springs, Shores and Central Plains.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3810 7784
3806 7778 3805 7775 3802 7775 3803 7773
3801 7770 3763 7819 3765 7825 3769 7824
3774 7842 3778 7848 3780 7849
TIME...MOT...LOC 1812Z 234DEG 21KT 3774 7824
JMSpecial weather statement, Jul 17, 1:39 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
239 PM EDT Sat Jul 17 2021
VAZ060-061-171930-
Cumberland-Prince Edward-
239 PM EDT Sat Jul 17 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
CUMBERLAND AND WESTERN PRINCE EDWARD COUNTIES...
At 239 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Hixburg to near Pamplin City. Movement was
east at 20 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Cumberland, Farmville, Longwood University, Hampden Sydney, Hampden
Sydney College, Guinea Mills, Darlington Heights, Prospect, Raines
Tavern, Tuggle, Allens Mill, McRae, Hawk, Kingsville, Elam, Reeds and
Worsham.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3726 7868 3732 7863 3734 7860 3736 7860
3740 7859 3739 7858 3738 7859 3733 7851
3733 7847 3751 7834 3751 7820 3713 7851
3715 7855 3714 7859 3717 7863 3719 7864
3720 7869
TIME...MOT...LOC 1839Z 253DEG 17KT 3734 7862 3723 7870
JMSpecial weather statement, Jul 17, 1:58 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
258 PM EDT Sat Jul 17 2021
VAZ048-062-509>511-171945-
Goochland-Western Hanover-Fluvanna-Western Louisa-Eastern Louisa-
258 PM EDT Sat Jul 17 2021
...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT LOUISA...NORTHWESTERN
GOOCHLAND...NORTHWESTERN HANOVER AND NORTHEASTERN FLUVANNA
COUNTIES...
At 257 PM EDT, thunderstorm with heavy rain were located over
Mineral, moving northeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
these storms.
Locations impacted include...
Louisa, Mineral, Hadensville, Palmyra, Gum Spring, Ferncliff,
Bumpass, Kents Store, Orchid, Louisa Airport, Central Plains,
Tabscott, Trevilians, Othma, Wares Crossroads, Wilmington, Pendleton,
Sandy Hook, Stage Junction and Mabelton.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3814 7804 3814 7801 3812 7798 3810 7784
3805 7777 3805 7775 3802 7775 3803 7773
3801 7772 3799 7764 3797 7763 3796 7762
3795 7762 3796 7757 3794 7756 3772 7794
3781 7837
TIME...MOT...LOC 1857Z 244DEG 32KT 3800 7793
JMSpecial weather statement, Jul 17, 2:36 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
336 PM EDT Sat Jul 17 2021
VAZ060-061-067-068-172000-
Nottoway-Amelia-Cumberland-Prince Edward-
336 PM EDT Sat Jul 17 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CUMBERLAND...SOUTHEASTERN PRINCE EDWARD...NOTTOWAY AND WESTERN AMELIA
COUNTIES...
At 335 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guinea Mills to near Green Bay.
Movement was east at 35 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Farmville, Blackstone, Crewe, Hampden Sydney College, Longwood
University, Amelia Courthouse, Nottoway, Burkeville, Jetersville,
Morven, Rice, Green Bay, Raines Tavern, Prince Edward Station,
Angola, Twin Lakes State Park, Hawk, Maplewood, Dominy Corner and
Fergusonville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3741 7836 3746 7797 3707 7796 3708 7822
3712 7824 3710 7828 3710 7831 3711 7836
3709 7837 3710 7849
TIME...MOT...LOC 1935Z 260DEG 26KT 3736 7831 3713 7840
44